The last time I overdosed I was revived with Narcan. While it was a terrifying experience, I am extremely grateful to both the person who found me and the paramedic who saved my life. I overdosed because I used too much dope in too short a time period, and because I had taken a large quantity of viks, percs, and benzosN within the last 24 hours. Even as I did repeated shots, I knew I was using too much. But at the time that fact was irrelevant; the most important thing to me was to get out of my head! Looking back, I can say that I was stupid, acted irresponsibly and put a lot of people at risk for getting busted, or having to deal with a dead body upon arriving home. But that’s in retrospect.
One of the things outreach workers always tell us is not to use drugs alone. This is an excellent idea but not always a viable one. Being strung out is more about day to day survival and less about partying and being social. Furthermore, we often use drugs in isolation because of the social stigma. All of this makes it difficult for each of us to interact with other users.
From experience, I understand why it is safer to use with someone else. For instance, I know I am using too much if the other person is doing one shot for every five I do, or vice versa. Dangerous things can still happen, but at least you have a sounding board. Also, if you are using with someone else or a group of people, this would imply that you want to be around others (or have to because you have no choice) and therefore have to interact on a social level to some degree. If you are using by yourself, the implications are completely different. At least they are for me. When I use alone it is because I want to get as high as I can and not have to be accountable to anyone, or it means I have a habit–which would make it physically impossible to use with someone every time I do a shot.
When I make the choice to use by myself, it is usually for the reasons I stated above. It is not because I want to kill myself, and not because I don’t understand how to avoid overdosing, but because I am depressed and because I am bored. For a lot of people, I know it is either deeper than that, or it isn’t. Some people are on a suicide mission every time they use. Others just wanna get off. I am pretty clear about my intentions before and after I use, and yet that still does not prevent me from repeatedly overdosing.
Going back to the last time I od’ed, I was alone all night, while my husband was at work. The agreement was to wait for him to get home so we could get high together, but I was bored and decided I wanted to get a few shots in before he returned. In the five hours he was gone I did a ton of dope, and the fact that I was going to be gowedN N when he got back didn’t seem to matter all that much. In fact, when he finally came home, I was more than gowed—I was unconscious. Despite having fears about calling 911, he realized he could not revive me on his own. We were fortunate in that the cops did not respond to the call along with the paramedics.
Like all users, I have heard horrible things about Narcan. But, as I said in the beginning, I am grateful to the paramedic who administered it because if she hadn’t, I wouldn’t be alive. The paramedic who gave me the shot did not hate junkies. After I had been revived, she was decent enough to explain to me the steps she’d taken to bring me back. First, she took care of my breathing so I didn’t die while she was waiting to see how much Narcan was needed to revive me. Second, my breathing was monitored for over three hours to see whether I needed additonal shots. Getting hit with Narcan is fucked up. One minute you are unconscious, and the next minute you are completely straight. The main thing I remember about it is that I really wanted to get high again, and I couldn’t stop shaking or get my teeth to stop chattering. I was also super agitated, a feeling I spend a lot of time, energy and drugs trying to avoid. Narcan is scary; even the name makes me nauseous. (I’ve been with people who have been brought back from an OD with Narcan and just hearing the word “Narcan” makes them stand up and bolt from the door.) But no matter how tucked up it felt, if it had not been given to me by someone who knew what they were doing, I wouldn’t be writing this today.
I realize that within the Harm Reduction movement there is a debate among service providers surrounding the pros and cons of the distribution of Narcan. Until we understand the effects of consistent, widespread Narcan distribution. the debate should continue, without hindering users’ access to this potentially lifesaving tool. However, as an opiate user, I also feel it is imperative to let other opiate users know that a shot of Narcan will not revive someone from an overdose every time. Each overdose I have been involved in where Narcan was necessary has required more than one dose, administered over several hours. In fact, it has required repeated injections, and more importantly, someone who knew how to perform resuscitative breathing. Users have learned how to do this through their own self-education and through needle exchange programs that offer CPR training and overdose prevention groups. When you throw Narcan into the mix, you are merely providing an additional tool to prevent a lethal overdose. But, it should not be used exclusively in the absence of a more extensive program of overdose prevention and lifesaving tools.